Nausea is the unpleasant sensation that one feels when they need to vomit.
It can be associated with autonomic features such as sweating and palpitations.
Vomiting is the reflex action of propelling the contents of the stomach out through the mouth. Often the action of vomiting can help ease the nausea.
Nausea and vomiting can affect many non-malignant palliative care patients and can be debilitating and distressing.
The palliative care approach to nausea and vomiting tends to follow the physiological mechanisms and uses the classical non-drug and drug approach.
Understanding the neurophysiology of nausea and vomiting can be useful.
The vomiting centre lies within the brain, and the chemoreceptor trigger zone (CTZ) lies outside the blood brain barrier in the brainstem. The vomiting centre receives inputs from numerous other areas, such as the cortex, vagal afferents from the gut and the CTZ. The CTZ is washed in blood from the circulation, so any toxins or drugs that are in the circulation will wash over the CTZ. There are also mechanoreceptors and chemoreceptors (for example 5HT) in the gut wall.
Causes of nausea
Patients suffering from end-stage heart failure and experience nausea due to liver con- gestion and/or ascites or due to electrolyte disturbance or worsening renal function.
End-stage renal failure patients can feel nauseated due to electrolyte imbalance and accumulation of toxins in the bloodstream. Patients with advanced COPD may have a chronic cough that results in retching and feelings of nausea. Patients with HIV and AIDS can experience nausea due to infections that affect the GI tract or space occupying lesions in the cranium.
All of the above patients might be less mobile or become dehydrated, which can cause constipation and possibly lead to nausea and vomiting.
History and examination
It is important to be systematic in your approach to finding out what is causing the feeling of nausea. Take a history and correct any correctable causes. Consider both the non-drug and the drug approach for its treatment. Some drugs can precipitate vomiting, such as digoxin and opioids.
It is important to differentiate between true nausea and vomiting and severe coughing, which induces retching where the primary problem is the cough.
The characteristics of the vomiting can be helpful to find out the cause; for example, early morning nausea and vomiting may suggest raised intracranial pressure.
Vomiting relating to carrying out a painful activity would lead one to analyse further the painful cause.
Vomiting related to stress or anxiety are important to differentiate - and if vomiting is not directly due to this it might be exacerbated by it.
Perform a mouth, abdomen and per rectum examination to rule out any oral causes such as thrush.
Abdominal tenderness may suggest peritonism, tender liver, ascites, constipation or impaction. Papilloedema may suggest raised intracranial pressure. Investigating electrolytes, calcium levels and renal function can be useful.
Drugs can be used if necessary. Causative drugs could be stopped or doses reduced.
Electrolyte disturbance, such as hyponatraemia, can be treated by modifying the patient's drug therapy.
Diuretics are a common offender. Infections, such as thrush infection in COPD secondary to recent inhaled steroids, may be amenable to antifungal therapy or by modifying steroid dose.
Consider the three main areas: the central vomiting centre, the CTZ, and the GI tract.
If a central cause for the nausea or vomiting is suspected, it can be helpful to use a drug such as cyclizine 50mg three times per day orally.
The CTZ is useful to target if the nausea and vomiting is induced by toxins or drugs. Metoclopromide can be used in these cases, as can a low dose of haloperidol (1-2mg).
If you suspect some degree of gastroparesis, a drug that facilitates gastric emptying, such as metoclopromide 10mg three times a day should be prescribed.
If the approaches suggested above do not work, it is worth combining a drug acting on the vomiting centre with one acting on the CTZ; for example cyclizine and haloperidol.
Do not combine cyclizine and metoclopromide as cyclizine inhibits gastric emptying and therefore antagonises part of the action of metoclopromide.
Where raised intracranial pressure is suspected, steroids, for example dexamethasone, can be beneficial.
Broad-spectrum anti-emetics can be used if the above do not work. Consider levomepromazine, which can be given orally or subcutaneously.
Other, more specialised drugs, include 5HT3 receptor antagonists. They block the effect of excess 5HT on vagal fibres especially when released in large amounts, for example from gut or in renal failure from platelets; 5HT3 antagonists are expensive drugs and so should be used with care.
Alternatives include antisecretory agents, such as hyoscine or octreotide, and these can be useful where there is a need to reduce gut secretions. This is especially important where there is a degree of obstruction in the gut.
Start the patient on one oral drug to treat their nausea, monitoring over the next few days and then reassess.
If this approach is helping, but not relieving totally, consider adding a second drug. If this is not helping at all, reconsider the underlying cause.
An explanation and reassurance can always help patients deal with the symptom, even if the symptom's causes cannot be totally removed.
If the nausea persists there might be an element of anxiety that can be helped by open discussion. Relaxation therapies and slow breathing exercises can help manage anxiety.
Constant nausea can reduce appetite, causing weight loss and lethargy.
Constipation can also be treated by educating the patient about diet, regular exercise and hydration.
Smaller, more frequent meals, and dry foods can often be better tolerated than infrequent larger meals. This is especially the case where there is gastroparesis.
Help with basic needs such as shopping, cooking and cleaning can help a patient in their day-to-day living and coping with the nausea.
Use of alternative therapies should not be ruled out. Acupuncture has been shown to reduce nausea and vomiting, and the point just above the wrist can be helpful for treating vomiting.
- Next week: ethics in non-malignant palliative care
- End stage heart failure patients can experience nausea due to liver congestion or ascites or due to electrolyte disturbance or worsening of renal function.
- Advanced COPD patients may have a chronic cough that results in retching and feeling nauseated.
- End-stage failure renal patients can feel nauseated due to electrolyte imbalance and accumulation of toxins in the bloodstream.
- HIV and AIDS patients can experience nausea due to infections affecting the GI tract or intracranial space-occupying lesions.
- Patients may be less mobile or become dehydrated, which can cause constipation and possibly lead to nausea and vomiting.
- Severe coughing in COPD which induces retching where the primary problem is the cough, can be mistaken for true nausea and vomiting.